Washington, 2010

Heavy Snow in Washington, January 4 to 5, 2010

January 4 to 5, 2010 · NWS OTX · 5 events in 5 counties and zones

A strong warm front passage resulted in heavy snow accumulations in the Central Washington valleys as well as the Northeast Washington Mountains. Snow accumulations in the Wenatchee area, Waterville Plateau, Okanogan Valley, and Okanogan Highlands ranged from four to six inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong warm front passage resulted in heavy snow accumulations in the Central Washington valleys as well as the Northeast Washington Mountains. Snow accumulations in the Wenatchee area, Waterville Plateau, Okanogan Valley, and Okanogan Highlands ranged from four to six inches. In the Northeast Washington Mountains, snow levels were generally above 3000 feet but a few valley locations received snowfall. Ione received five inches of snow, while Chewelah and Springdale received four inches. In the mountains, 49 North Ski Resort picked up eight inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 4, 4:00 AM PST, 1 hour earlier.

Area forecast discussion, Jan 4, 4:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
400 AM PST MON JAN 4 2010

.SYNOPSIS...A VERY MOIST WEATHER SYSTEM WILL SPREAD OVER THE
INLAND NORTHWEST TODAY AND TONIGHT BRINGING MODERATE PRECIPITATION
TO MOST LOCATIONS. SUB-FREEZING AIR OVER THE NORTHERN VALLEYS AND
NEAR THE CASCADES WILL RESULT IN APPRECIABLE SNOWFALL...WHILE MOST
OTHER VALLEY LOCATIONS WILL SEE A MIX OF COLD RAIN AND OR SNOW.
THIS SYSTEM WILL EXIT THE REGION ON TUESDAY...WITH HIGH PRESSURE
RETURNING TO THE AREA. THIS SHOULD GENERALLY DRY OUT THE WEATHER
THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...VERY DIFFICULT FORECAST AT HAND FOR THE NEXT 24
HOURS. ALL MODELS ARE CONFIDENT THAT THE SLUG OF SUB-TROPICAL
MOISTURE EMBEDDED AHEAD OF ELONGATING TROF AXIS NEAR 128W WILL
SPREAD FROM SW TO NE THROUGH THE DAY. PRECIPITABLE WATER VALUES
AHEAD OF THIS TROF NEARED ONE INCH AS FAR NORTH AS 50N...PER THE
LATEST AMSU IMAGERY...ON PAR WITH THE SHORT-RANGE MODELS. THE MODELS
ARE ALSO CONSISTENT WITH GRADUALLY SPREADING THIS AMPLE MOISTURE
ACROSS THE CWA THROUGH THE DAY AHEAD OF THE TROF AXIS...WITH VALUES
NEARING .60 INCHES OVER AT LEAST THE SOUTHERN 3/4 OF THE CWA BY
AFTERNOON...WHICH IS ABOUT 160-200 PERCENT OF NORMAL. SO WHILE WE
ARE CONFIDENT THAT THE MOISTURE CONTENT OF THE ATMOSPHERE WILL
STEADILY INCREASE THROUGH THE DAY...THE QUESTION IS WILL THIS RESULT
IN APPRECIABLE PRECIPITATION AND IF SO WHERE WILL IT FALL. THIS IS
WHERE THE MODEL SOLUTIONS BEGIN TO DIFFER SIGNIFICANTLY.

FOR THE EARLY MORNING HOURS...WE WILL SEE WIDESPREAD LIGHT
PRECIPITATION DUE TO THE PASSAGE OF A WEAK WARM FRONT...HOWEVER
THINGS WILL BEGIN TO PICK UP LATER THIS MORNING...AS A MUCH STRONGER
WARM FRONT MOVES IN FROM THE SW. AS OF 10Z...IT APPEARED MUCH OF THE
WARM AIR ADVECTION AND DECENT LIFTING ASSOCIATED WITH THE FRONT WAS
TAKING PLACE OVER NW OREGON AND SW WASHINGTON. WATER VAPOR IMAGERY
WAS INDICATING A SHORTWAVE TROF JUST SW OF HERE AND IT WAS TRACKING
STEADILY EAST-NORTHEASTWARD. THE RESULT OF THIS WAS A RAPID
INTENSIFICATION OF THE RADAR ECHOES IN THAT REGION WHICH WILL
STEADILY TRANSLATE EAST-NORTHEAST THROUGH THE DAY. IT LOOKS LIKE
MUCH OF THE FORCING AND LIFT FOR THIS UPCOMING EVENT WILL BE DERIVED
FROM VERY STRONG WARM AIR ADVECTION AND ISENTROPIC
ASCENT...PARTICULARLY ABOVE 850 MBS....BUT WHERE THESE FEATURES COME
TOGETHER IS WHERE THE MODELS DIFFER SIGNIFICANTLY. THE NAM HAS BEEN
INSISTENT ON PLACING THE GREATEST LIFT/WAA OVER THE NORTHERN TIER OF
ZONES...AND THIS IS WHERE IT HAD BEEN PLACING THE GREATEST AMOUNT OF
PRECIPITATION. MEANWHILE THE GFS HAS BEEN CONSISTENT IN PLACING THE
GREATEST AMOUNTS OF PRECIPITATION JUST NORTH OF THE
OREGON/WASHINGTON BORDER. THE ECMWF WAS SOMEWHAT IN BETWEEN.
UNFORTUNATELY...THESE MODEL DIFFERENCES WILL RESULT IN A
DIFFICULT AND LOW CONFIDENCE FORECAST. IN THESE SITUATIONS...IT
USUALLY BODES WELL TO TREND TOWARD THE ENSEMBLE MEAN FORECASTS AND
IN THIS CASE...THAT WOULD SUGGEST THE PROPER CALL WOULD BE LEAN
TOWARD THE GFS SOLUTION.

USING THE GFS...WE WILL GO WITH A LIKELY TO CATEGORICAL POP FORECAST
FOR ALL LOCATIONS AS STRONG ISENTROPIC ASCENT AND MOISTURE TRANSPORT
TRACKS THROUGH THE AREA AHEAD AND SOUTH OF THE 700 MB LOW TRACK. THE
LOW ITSELF WILL TRACK FROM AROUND 47/128 AS OF 10Z AND ACROSS THE
NORTHERN THIRD OF WA AND INTO NORTH IDAHO THROUGH THE EVENING. GIVEN
THE TRACK OF THE LOW AND THE FACT THAT IT IS EXPECTED TO FILL
THROUGH THE PERIOD...WE WILL NEVER SEE GOOD UPSLOPE OR OFFSHORE FLOW
INTO THE CASCADES. NONETHELESS...THE STRONG WAA WILL OVERCOME THE
TYPICAL DOWNSLOPING SUPPORTING HIGH POPS FOR ALL LOCATIONS TODAY AND
TONIGHT. AS THE LOW MOVES INTO NW MONTANA LATE THIS EVENING...DRIER
AIR WILL BEGIN TO ADVECT ACROSS THE CASCADES...WHILE THE STRONG WAA
IS REPLACED BY MUCH WEAKER WAA OR EVEN SOME COLD AIR
ADVECTION...ENDING THE THREAT OF SIGNIFICANT PRECIP IN THE LEE OF
THE CASCADES. MEANWHILE...THE LOW WILL THEN ENCOUNTER THE DEEP
CYCLONE OVER THE PRAIRIE PROVINCES LATE TONIGHT AND SHIFT THE
GREATEST THREAT OF PRECIP INTO THE SE HALF OF THE CWA.

WHILE THE POP FORECASTS ARE EASY IN THIS REGIME...THE TOUGH PART
IS FIGURING OUT WHAT THE PRECIP WILL FALL AS. AS HAS BEEN THE CASE
LATELY...THE MODELS ARE HAVING A TOUGH TIME WITH INITIALIZING THE
SURFACE CONDITIONS. AS OF 06Z...THE MODELS WERE AGAIN SUGGESTING THE
SURFACE WAS COLDER THAN REALITY WOULD SUGGEST. ACCORDING TO THE GFS
AT 06Z...THE ONLY LOCATIONS WITH SURFACE TEMPS AT OR ABOVE
FREEZING WERE LOCATED SOUTH OF A LINE FROM COLFAX TO MOSES LAKE. IN
REALITY...ACCORDING TO MESOWEST DATA...THE SURFACE TEMPS WERE A BIT
WARMER THAN THIS OVER MOST VALLEY LOCATIONS. THIS WILL PROVE
CRITICAL...SINCE WE WONT SEE MUCH COOLING AHEAD OF THE SYSTEM.
GRANTED HEAVY PRECIPITATION FALLING INTO A DRIER AIRMASS RIGHT ABOVE
THE GROUND WOULD LOWER SNOW LEVELS SUBSTANTIALLY...BUT WE DONT
EXPECT THIS TO HAPPEN AS THE LOWER ATMOSPHERE IS FAIRLY MOIST.

PUTTING ALL THE PIECES OF THE WEATHER PUZZLE TOGETHER...WE EXPECT
TO SEE MODERATE AMOUNTS OF PRECIPITATION OVER ALL
LOCATIONS...HOWEVER SNOW LEVEL FORECASTS SUGGEST WE ONLY NEED
SNOW HIGHLIGHTS ACROSS THE NORTHERN TIER OF ZONES STRETCHING FROM
THE WENATCHEE AREA TO THE OKANOGAN HIGHLANDS AND THEN EAST TO THE
NORTH IDAHO PANHANDLE. SNOWFALL AMOUNTS IN THIS REGION WILL
GENERALLY RANGE FROM 2 TO 4 INCHES WITH THE HEAVIEST AMOUNTS
EXPECTED TO FALL AT LOCATIONS NEAR THE CANADIAN BORDER DUE TO THE
DEEPEST COLD AIR AND WEAK OROGRAPHIC CONTRIBUTIONS FROM THE
SOUTH-SOUTHWEST LOW-LEVEL FLOW. THE CASCADE ZONE WILL SEE EVEN
HEAVIER AMOUNTS WITH 3 TO 6 INCHES POSSIBLE BUT THIS IS JUST
BELOW ADVISORY CRITERIA. THE PRECIP WILL TAPER OFF IN THE EVENING
OVER THE WESTERN ZONES...BUT SHOULD PERSIST UNTIL LATE TONIGHT FOR
THE EASTERN ONES.

THERE WILL ALSO BE A SMALL CHANCE OF SOME FREEZING PRECIPITATION IN
THE LEE OF THE CASCADES...ESPECIALLY FROM WENATCHEE SOUTH AND WEST AS
THE STRONG WARM TONGUE MOVES OVER THE CASCADES DURING THE EVENING.
BY THIS TIME HOWEVER...THE PRECIP SHOULD BE TAPERING OFF IN THAT
AREA DUE TO THE WESTERLY WINDS IN THE 850-700 MB LAYER. FX

TUESDAY THROUGH WEDNESDAY NIGHT...THERE IS GOOD MODEL AGREEMENT
WITH NORTHWEST FLOW OVER THE AREA ON TUESDAY AS A HIGH AMPLITUDE
RIDGE BUILDS ALONG THE COAST OF THE WESTERN US AND BRITISH
COLUMBIA. LINGERING LOW AND MID LEVEL MOISTURE ALONG WITH UPSLOPE
FLOW INTO THE CENTRAL PANHANDLE MOUNTAINS...BLUES...AND CAMAS
PRAIRIE WILL YIELD PRIMARILY VALLEY RAIN SHOWERS AND MOUNTAIN SNOW
SHOWERS. DOWNSLOPE FLOW OFF THE CASCADES SHOULD KEEP THE
WENATCHEE...OMAK...AND MOSES LAKE AREAS DRY WITH SLIGHT CHANCE AND
CHANCE POPS ELSEWHERE. FOR TUESDAY NIGHT MODELS CONTINUE TO SHOW A
SURGE OF COLDER AND DRIER AIR MOVING TO THE AREA FROM THE NORTH
BUT THE BULK OF THE COLD AIR WILL GO EAST OF THE ROCKIES. FOR
WEDNESDAY MODELS SHOW A DYING FRONT APPROACHING THE CASCADES AS
IT ENCOUNTERS A STRONG UPPER LEVEL RIDGE. THE 00Z GFS DID BRING
SOME LIGHT PRECIP INTO THE EAST SLOPES OF THE NORTH WASHINGTON
CASCADES BUT THE NAM AND ECMWF KEPT THIS AREA DRY. WITH THE
BUILDING RIDGE IT IS LIKELY THIS FRONT WILL COMPLETELY DISSIPATE
BEFORE REACHING THE WASHINGTON CASCADES SO POPS WERE KEPT ONLY AT
10 PCT. RIDGE THEN BECOMES IN COMPLETE CONTROL WEDNESDAY NIGHT FOR
DRY...COOL CONDITIONS UNDER MOSTLY CLEAR SKIES.

THURSDAY THROUGH SUNDAY...NO CHANGES TO THIS PART OF THE FORECAST.
GFS AND ECMWF CONTINUE TO SHOW RIDGE HOLDING ON THURSDAY BEFORE
STARTING TO SHIFT EAST ALLOWING A WEAK PACIFIC TROUGH TO MOVE
THROUGH. CONFIDENCE IS LOW THAT ANY PRECIP WILL MATERIALIZE FROM
THIS BUT IF SO PRECIPITATION TYPE COULD BE A WINTRY MIX DEPENDING
ON THE AMOUNT OF MODERATION THAT TAKES PLACE IN THE VALLEYS PRIOR
TO THIS SYSTEM PASSING THROUGH AS 850MB TEMPS ARE PROGGED TO BE AT
OR ABOVE FREEZING FROM SPOKANE SOUTH. CURRENT GFS SOUNDINGS
SUGGEST A THREAT OF FREEZING RAIN BUT GIVEN HOW FAR OUT THIS IS
CONFIDENCE IS LOW AT THIS TIME OF THIS MATERIALIZING. AFTER THIS
SYSTEM PASSES...THE RIDGE SHOULD REBOUND AGAIN ON SUNDAY FOR DRY
CONDITIONS. JW

&&

.AVIATION...
A MOIST...BUT WEAKENING TROUGH WILL MOVE THROUGH THE INLAND
NORTHWEST TODAY AND TONIGHT. WIDESPREAD MVFR/IFR CONDITIONS WILL
EXIST WITH OCCASIONAL LIFR CONDITIONS POSSIBLE AT MOST TAF SITES.
PRECIP WILL FALL MAINLY AS SNOW AT KEAT AND KOMK THIS MORNING AND
EARLY AFTERNOON BEFORE PRECIP ENDS WITH LOW CLOUD AND FOG CONCERNS
REMAINING THROUGH 12Z TUESDAY. PRECIP TYPE FOR EASTERN TAF SITES IS
A LITTLE MORE UNCERTAIN...BUT IT APPEARS THAT IT WILL FALL MAINLY AS
RAIN ACROSS THE KGEG-KCOE CORRIDOR DESPITE SOME MODEL GUIDANCE
SUGGESTING ACCUMULATING SNOWFALL. SOUTHEAST TO EASTERLY FLOW NEAR
THE SFC WILL KEEP KPUW AND KLWS NEAR VFR EARLY TODAY...BUT
CONDITIONS WILL LIKELY DETERIORATE LATER THIS AFTERNOON/EVENING AS
THE PRESSURE GRADIENT RELAXES...THE HEAVIER PRECIP SHIELD ARRIVES
AND THE FLOW TURNS MORE WEST-NORTHWESTERLY. /NEUMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  32  35  21  27  17 /  90  90  30  10   0   0
COEUR D'ALENE  36  32  34  16  28  15 /  90  90  50  10   0   0
PULLMAN        37  34  37  25  30  21 /  80  90  60  30   0   0
LEWISTON       40  36  41  33  37  26 /  80 100  60  30   0   0
COLVILLE       34  30  34  20  28  13 / 100  90  20  10   0   0
SANDPOINT      35  30  34  19  22  11 /  90  90  50  10   0   0
KELLOGG        35  32  34  16  23  12 /  90 100  70  20   0   0
MOSES LAKE     35  32  35  26  32  21 /  80  70  10  10  10   0
WENATCHEE      33  30  34  29  31  21 / 100  60  10  10  10  10
OMAK           35  30  35  20  30  15 /  80  80  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NORTHERN
     PANHANDLE.

WA...WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NORTHEAST
     MOUNTAINS...OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     OKANOGAN VALLEY...WATERVILLE PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Jan 3, 2:47 PM PST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PST SUN JAN 3 2010

IDZ002>004-026-027-WAZ031>036-042300-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
247 PM PST SUN JAN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-041>044-042300-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
247 PM PST SUN JAN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK WARM FRONT WILL SPREAD LIGHT SNOW ACROSS NORTHERN SECTIONS
OF EASTERN WASHINGTON AND THE NORTH IDAHO PANHANDLE BEGINNING
TONIGHT. MANY VALLEY LOCATIONS NEAR THE CASCADES AND THE CANADIAN
BORDER COULD SEE 1 TO 2 INCHES OF SNOW BY EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WARM FRONT WILL BE FOLLOWED BY THE PASSAGE OF A STRONGER COLD
FRONT FROM EARLY MONDAY AFTERNOON AND INTO MONDAY NIGHT. THIS FRONT
COULD SPREAD LIGHT TO MODERATE SNOWS ACROSS MANY VALLEY LOCATIONS
FROM THE NORTH CASCADES AND ALONG THE CANADIAN BORDER. THE
GREATEST THREAT OF SIGNIFICANT SNOW WILL OCCUR NORTH OF A LINE
FROM PLAIN TO COLVILLE TO SANDPOINT. LOCALLY HEAVY SNOW WILL ALSO
BE POSSIBLE OVER THE SURROUNDING MOUNTAINS. IN ADDITION...LIGHT
FREEZING RAIN MAY BE MIXED IN OVER THE VALLEYS ACROSS SOUTHERN
CHELAN TO WESTERN DOUGLAS COUNTY MONDAY AND MONDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
January 4, 5:00 AM PST to 5:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
January 4, 5:00 AM PST to 5:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
January 4, 6:00 AM PST to 6:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
January 4, 7:00 AM PST to January 5, 4:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
January 4, 9:00 AM PST to January 5, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Amateur Radio
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207370, 207372, 207371, 207373, 207374.